Alert archive / Arkansas / Tornado Warnings in 2003

Tornado Warning 8, NWS Shreveport, LA

April 24, 2003Union County, Arkansas

NWS Shreveport, LA issued this tornado warning at Apr 24, 2003, 9:13 PM CDT for Union County, Arkansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 9:13 PM CDT (02:13 UTC)
Expired
Apr 24, 2003, 10:15 PM CDT
In force
62 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Union County, AR

The radar

The Shreveport radar (KSHV), 151 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3303 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3303 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
3.9
Supercell composite
16.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

095 
WFUS54 KSHV 250213
TORSHV
ARC139-250315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
912 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL ARKANSAS

* UNTIL 1015 PM CDT

* AT 912 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A TORNADO 17 MILES WEST OF STRONG...OR ABOUT 12
  MILES SOUTH OF EL DORADO...MOVING EAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BLANCHARD SPRINGS AT 925 PM CDT
  STRONG AT 940 PM CDT

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING
FOR...
  UNION COUNTY IN SOUTH CENTRAL ARKANSAS
UNTIL 1015 PM CDT.

LAT...LON 3315 9263 3303 9263 3302 9217 3319 9219
          3318 9239

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 24, 2:30 PM CDT, 6 hours 43 minutes earlier.

Area forecast discussion, Apr 24, 2:30 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CDT THU APR 24 2003

SEVERE THUNDERSTORMS HAVE MOVED ACROSS THE AREA THIS
AFTERNOON...GENERALLY SOUTH OF I20.  SOME HAIL AS LARGE AS SILVER
DOLLARS...BUT KNOW TORNADIC ACTIVITY YET ALTHOUGH A FEW STORMS HAVE
SHOWN SOME ROTATION.

MID LEVEL DRY AIR HAS MOVED WELL INTO THE AREA AND HAS REALLY
SUPPRESSED ANY THUNDERSTORM ACTIVITY WEST OF I59 IN TEXAS... TO WEST
OF A TEXARKANA...DEQUEEN ARKANSAS LINE.  EAST OF THIS LINE
THUNDERSTORMS WILL REMAIN A THREAT...WITH DECENT MOISTURE IN
PLACE...AND AS WE REACH MAXIMUM DAYTIME HEATING.  18Z SOUNDING STILL
SHOWED A CAPE AT 3700...LIFTED INDEX OF -10...BUT HELICITY HAS
DECREASED AS WINDS HAVE BECOME MORE UNIDIRECTIONAL.  SO THE MAIN
THREAT THIS AFTERNOON WILL CONTINUE TO BE LARGE HAIL...WITH ISOLATED
TORNADOES AS A POSSIBILITY.

FOR THE REST OF THE FORECAST...LOOK FOR MID LEVEL DRYING TO CONTINUE
ACROSS THE REST OF THE AREA THIS EVENING AND TONIGHT...WITH THE FLOW
ALOFT BECOMING MORE WESTERLY AS THE UPPER LOW MOVES INTO THE
MISSISSIPPI RIVER VALLEY.  ANOTHER UPPER RIDGE AXIS WILL MOVE INTO
THE AREA BY SATURDAY...RETURNING THE UPPER LEVEL FLOW BACK TO
NORTHWEST.  THIS LEADS TO A DRY FORECAST STARTING TOMORROW RUNNING
BASICALLY THROUGH THE MIDDLE OF THE NEXT WORK WEEK.

LOOK FOR TEMPS FROM NEAR TO SLIGHTLY ABOVE NORMAL THROUGH NEXT WEEK.
FOR TEMPS...I WILL BALANCE BETWEEN MAV AND FWC.

PRELIMS...
SHV 63/80/54/81 2000
MLU 64/79/54/80 4000
TXK 58/77/53/78 1000
TYR 60/80/54/81 0000
LFK 63/82/54/83 2000

ELEVEN

.SHV...NONE.
Hazardous weather outlook, Apr 24, 12:00 PM CDT, 9 hours 13 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
A BIG SEVERE WEATHER DAY IS ON TAP...AS A MODERATE RISK IS OUT FOR
MUCH OF THE AREA.  THE CURRENT ATMOSPHERIC ENVIRONMENT WILL LIKELY
PRODUCE LONG LIVED SUPERCELLS THAT PRODUCE LARGE HAIL AND TORNADIC
ACTIVITY.  THE BULK OF THE ACTIVITY WILL REMAIN SOUTH OF I20...WITH
SOME STORMS DEVELOPING IN PARTS OF NORTH CENTRAL LOUISIANA AND
SOUTHERN ARKANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Apr 24, 3:57 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
357 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    6 S COUSHATTA             LA   1.00 INCH HAIL
04/24/03   RED RIVER                      REPORTED BY SPOTTERS.

0116 PM    RUSTON                    LA   1.00 INCH HAIL
04/24/03   LINCOLN                        REPORTED BY SPOTTERS.

0138 PM    FARMERVILLE               LA   1.00 INCH HAIL
04/24/03   UNION                          REPORTED BY SPOTTERS.

0145 PM    FARMERVILLE               LA   1.50 INCH HAIL
04/24/03   UNION                          REPORTED BY PUBLIC.

0137 PM    3 SW FARMERVILLE          LA   1.75 INCH HAIL
04/24/03   UNION                          REPORTED BY PUBLIC.

0122 PM    5 N RUSTON                LA   1.75 INCH HAIL
04/24/03   LINCOLN                        HAIL BROKE WINDSHIELD OF
                                          POLICE VEHICLE. REPORTED BY
                                          LAW ENFORCEMENT.

0300 PM    ROCKY BRANCH              LA   1.00 INCH HAIL
04/24/03   UNION                          REPORTED BY SPOTTERS.

0310 PM    MONROE                    LA   .88 INCH HAIL
04/24/03   OUACHITA                       REPORTED BY SPOTTERS.

0205 PM    CHATHAM                   LA   .88 INCH HAIL
04/24/03   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT

03
Local storm report, Apr 24, 4:38 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
438 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 AM    POLLOCK                   LA   .75 INCH HAIL
04/24/03   GRANT                          REPORTED BY
                                          PUBLIC.
Local storm report, Apr 24, 5:05 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
505 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    ALBA                      TX   WIND DAMAGE
04/23/03   WOOD                           TREES BLOWN DOWN. REPORT
                                          FROM GENERAL PUBLIC.

1220 AM    GLENWOOD                  TX   WIND DAMAGE
04/24/03   UPSHUR                         TREES DOWN. FROM EMERGENCY
                                          MANAGER.
Local storm report, Apr 24, 8:52 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
852 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    EL DORADO                 AR   1.00 INCH HAIL
04/24/03   UNION                          REPORTED BY LAW
                                          ENFORCEMENT.

0810 PM    EMERSON                   AR   1.00 INCH HAIL
04/24/03   COLUMBIA                       REPORTED BY GENERAL
                                          PUBLIC.

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:22 PM CDTSevere Thunderstorm WarningSHVUnion53 min
Apr 24, 7:44 PM CDTSevere Thunderstorm WarningSHVColumbia61 min
Apr 24, 8:00 PM CDTTornado WarningSHVUnion30 min
Apr 24, 8:25 PM CDTTornado WarningSHVUnion50 min

Nearby

Tornado Warnings in Arkansas, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.